Alert archive / Montana / Red Flag Warnings in 2015

Red Flag Warning 5, NWS Missoula, MT

August 5, 20158 counties in Montana

NWS Missoula, MT issued this red flag warning at Aug 5, 2015, 10:20 AM MDT for 8 counties in Montana. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2015, 10:20 AM MDT (16:20 UTC)
Expired
Aug 5, 2015, 9:00 PM MDT
In force
11 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Glacier County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 79 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 4.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2015-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2015-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2674 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

315 
WWUS85 KMSO 051620
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1020 AM MDT WED AUG 5 2015

MTZ104>107-060300-
/O.NEW.KMSO.FW.W.0005.150805T1620Z-150806T0300Z/
KOOTENAI-FLATHEAD/GLACIER PARK-WEST LOLO-
SALISH AND KOOTENAI RESERVATION-
1020 AM MDT WED AUG 5 2015

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITIES ACROSS THE KOOTENAI...
FLATHEAD/GLACIER PARK...WEST LOLO...SALISH AND KOOTENAI
RESERVATION...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITIES...WHICH IS IN EFFECT
UNTIL 9 PM MDT THIS EVENING. 

* WINDS: WEST-SOUTHWEST 10-15 MPH  WITH GUSTS 20-25 MPH. 

* MINIMUM HUMIDITIES: 15-20 PERCENT. 

* TIMING: NOON THROUGH 9 PM MDT. 


$$
1 follow-up statement
558 
WWUS85 KMSO 060245
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
845 PM MDT WED AUG 5 2015

MTZ104>107-060345-
/O.EXP.KMSO.FW.W.0005.000000T0000Z-150806T0300Z/
KOOTENAI-FLATHEAD/GLACIER PARK-WEST LOLO-
SALISH AND KOOTENAI RESERVATION-
845 PM MDT WED AUG 5 2015

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITIES ACROSS THE KOOTENAI...
FLATHEAD/GLACIER PARK...WEST LOLO...SALISH AND KOOTENAI
RESERVATION...

WIND WILL CONTINUE TO DECREASE THIS EVENING WITH INCREASING RHS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 5, 4:16 AM MDT, 6 hours 4 minutes earlier.

Area forecast discussion, Aug 5, 4:16 AM MDT, 6 hours 4 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
416 AM MDT WED AUG 5 2015

.DISCUSSION...Showers and a few thunderstorms have formed
overnight in the southwest flow ahead of an approaching low
pressure weather system. The bands of showers currently over north
central Idaho and western Montana will continue to expand and
migrate east throughout the day. Locations southeast of a Grangeville,
ID to Seeley Lake, MT line have the best chance for thunderstorms
this afternoon. This includes locations such as Hamilton, Salmon,
Butte, and Anaconda. Brief heavy rain, lightning, and gusty winds
will be the main threats with these storms. Northwest Montana will
miss out on most of the precipitation, but breezy west winds will
be ubiquitous this afternoon, with the whole area experiencing the
effects of a tightening pressure gradient. Thunderstorm activity
will subside after sunset as storms move east into central and
eastern Montana, but winds will remain breezy in the terrain
overnight.

Relatively dry westerly flow will develop over the Northern
Rockies on Thursday, transitioning to a ridge of high pressure on
Friday. One exception to dry conditions will be northwest Montana
from Kalispell northward, where some fast moving high-elevation
showers and thunderstorms will be present at times. Gusty winds
are expected to intensify during Thursday afternoon, particularly
across northwest Montana. Gusts will generally be in the 20 to 30
mph range, with the peak wind in the late afternoon. Boaters on
large lakes, such as Flathead Lake, may experience increased wave
activity late Thursday afternoon and evening as well. Winds are
anticipated to be much weaker on Friday, with dry conditions
throughout the region.

Southwesterly flow aloft will return to the Northern Rockies on
Saturday and continue through at least the middle of next week.
Similar to the current weather scenario, daily shower and
thunderstorm activity peaking during the afternoon and evening
hours appears plausible. Models suggest that daytime temperatures
will be settling near the seasonal average over the long range
forecast.

&&

.AVIATION....Light showers currently seen on radar will continue
to expand in coverage throughout the morning. KMSO and KGPI both
have a slight chance of seeing a vicinity shower, but the better
location for widespread showers will be KSMN. During the
afternoon, showers will transition into scattered thunderstorms,
with areas near KSMN and KBTM being the most likely to see
lightning strikes. Ceilings around 8 to 10 thousand feet agl with
breezy afternoon winds are expected this afternoon with the
passage of this weather system.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:11 PM MDTSpecial Weather StatementMSORavalli49 min

Nearby

Red Flag Warnings in Montana, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.